What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 16, 11:42 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 16, 11:42 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1242 AM CDT Sat Aug 17 2019
.MESOSCALE DISCUSSION...
718 PM CDT
Isolated to scattered thunderstorm development should continue over
the next couple hours before winding down with the loss of afternoon
heating and the passage of a weak but supportive midlevel shortwave.
Local AMDAR soundings and the SPC mesoanalysis show a well mixed
boundary layer, meaning low level lapse rates have become favorable
for convection, though modest midlevel lapse rates and very marginal
deep layer shear have not been allowing most cells to sustain their
growth for an extended period. The exception would be farther to our
south where the SPC mesoanalysis suggests midlevel lapse rates are
more favorable. One cell has actually sustained itself after
splitting in the generally unidirectional westerlies, with the
northerly segment presently working its way through La Salle
County. Hail to nickel and perhaps quarter size will be possible
with the strongest cells, along with heavy rain and gusty winds.
Lenning
&&
.SHORT TERM...
239 PM CDT
Through Tonight...
We continue to monitor isolated to scattered thunderstorm
potential through early evening, and then the chance for more
scattered thunderstorms overnight mainly along and south of I-80.
A 1008 mb surface low across central Wisconsin this afternoon is
moving eastward with an attendant surface trough draped to the
south-southwest over north central and northwest Illinois. Ahead
of this feature are a couple confluence axes that have clumped
and agitated cumulus updrafts on visible satellite imagery. There
also is a weak MCV, or MCV-like feature, that had emanated from
Nebraska convection early this morning and is now drifting
eastward in north central Illinois. This does not have satellite
characteristics typical with an MCV to be concerned about during
peak heating, but nonetheless could be enough to help trigger
convective initiation in north central to northeast Illinois
through the rest of the afternoon and in northwest Indiana into
early this evening.
Mixed-layer CAPE is objectively analyzed around 1000 J/kg, though
in the vertical profile looks to be fairly narrow thanks to once
again marginal mid-level lapse rates. The DVN VAD wind profiler
does show 50 kt of mid-level flow, possibly enhanced just a bit
with the earlier mentioned MCV, so if a few taller storms can
develop, the deep layer shear is supportive of a stronger,
gustier storm or two. But that ability to have more sustained
updrafts is conditional that the full instability can be
realized. Given the look of the congested cumulus outside and on
satellite, not very confident in that occurring for stronger
storms.
As the low-level focus for any convective activity shifts
southeast it will stall, with a weak convergent boundary draped
across the southern CWA later this evening. As a 15-20 kt low-
level jet overrides this boundary, with assistance of a mid-level
speed maximum and sheared wave currently over the South
Dakota/Nebraska border, scattered convection may develop by early
overnight into parts of the western and southern CWA. More
organized, robust convection is expected by overnight in northern
Missouri and into central Illinois early Saturday morning. This
will serve as a focus and potential rob of moisture transport
further north into our area. Nonetheless, for areas mainly
along/south of I-80 the potential is there for scattered storms
throughout the overnight.
To the north of I-80 tonight, mostly clear skies at least this
evening and moist conditions will allow for potential fog
development, with low temperatures forecast around 5 degrees below
the current dew point. If skies were to remain clear through the
overnight, could envision some dense fog threat.
MTF
&&
.LONG TERM...
239 PM CDT
Saturday through Friday...
Broad/weak longwave troughing is anticipated across the western two-
thirds of the CONUS this weekend before a more amplified large scale
pattern returns for the early and middle portions of next week.
Several upper level shortwaves are anticipated to trek through the
region locally this weekend with the primary forecast focus
revolving around shower/thunderstorm timing and coverage, along with
the potential for stronger storms.
Any showers/storms that develop across central IL into the southern
CWA tonight are expected to still be in place come Saturday morning;
however, trends certainly support activity to be on a weakening/
diminishing trend through midday. Can't entirely rule out a stronger
storm through this time frame, but expect that to be the exception
rather than the rule. Beyond midday Saturday, still can't entirely
rule out an isolated shower/storm redeveloping given increasing
instability and weak surface troughing remaining in place, but
expecting any redevelopment to be few and far between. High
temperatures in the low-mid 80s area-wide.
An active pattern continues through the remainder of the weekend
with additional thunderstorms expected across much of the area,
especially Saturday night into early Sunday coinciding well with the
arrival of a more stout mid-level wave and a stronger LLJ focusing
across the region. Latest trends suggest convection blossoms to our
west across far northern MO/southern IA before trekking eastward
toward northwest IL and eventually into NE Illinois/NW Indiana.
Highest chances look to be after midnight through early/mid Sunday
morning, some of which will have the potential to be strong/severe
given plenty of bulk shear (~35-45 kts). A little concerned that
convection may outrun the best support aloft and greatest
instability...ultimately resulting in a weakening trend as it
crosses the forecast area, but worth monitoring this time frame over
the next 24-36 hours or so. Primary threat with any strong/severe
storms will be gusty winds and locally heavy rain given plenty of
deep layer moisture in place (PWATs progged to approach nearly 2.00
inches) across the area.
Additional periodic chances for showers and storms continue Sunday
afternoon into Monday, although expected to be less numerous. Timing
and intensity confidence becomes a little more muddled as we head
through this time frame, but none the less looks to remain somewhat
active.
Trends continue to support ridging building across the midsection of
the country by as early as Tuesday/Wednesday of next week...
potentially leading to a pattern reminiscent of a ring of fire
across sections of the middle and upper Mississippi Valley.
Certainly appears MCS development will be probable across or near
the forecast area at various times into the middle of next week
before a frontal boundary swings through midweek and brings a
stretch of cooler and likely drier conditions to wrap up the week.
Heat and humidity will be building Sunday through the middle of next
week with heat indices reaching the low 90s Sunday and varying from
the low-upper 90s across the forecast area Monday & Tuesday (of
course there's the potential for this to be hampered a bit by
timing/coverage of convection).
Gillen
&&
.AVIATION...
For the 06Z TAFs...
Numerous aviation weather concerns over the next 24-30 hours (and
beyond), with fairly low confidence overall through most of the
period. The main concerns revolve around:
-Spotty MVFR to LIFR cigs/vsbys into Saturday morning
-Convective potential mid-late morning with TS potential
-Additional shower/thunderstorm potential later this afternoon
-Robust convective development very late Saturday night and into
Sunday
Moisture channel imagery late this evening depicts a multitude of
impulses upstream embedded within a ribbon of fast mid and upper-
tropospheric flow. One such disturbance is currently INVOF DBQ and
quickly translating eastward. This seems to be forcing some
elevated convection along and south of I-80. Can't entirely rule
out a few showers attempting to build closer to the TAF sites
through the rest of the overnight, but overall chances for this do
appear on the lower side given recent AMDAR soundings showing a
fairly pronounced dry layer between 850 and 700 mb and associated
warming around 10 kft. The main issue for the rest of the
overnight period will be the potential for some spotty low
cigs/vsbys given the moist airmass in place. Dewpoint depressions
seem high enough at ORD and MDW to curtail this BR/FG potential,
but DPA and RFD may stand a better chance where T-Td spreads have
fallen to about 2-4 degrees. Increasing mid and high-level cloud
cover from convection to the south may reduce the spatial extent
of any reduced cigs/vsbys, but will continue to mention a TEMPO
for BR at DPA and RFD early this morning.
Another series of disturbances are moving into eastern Nebraska
and these are timed out to arrive in our area mid-late morning.
With guidance indicating the instability axis pivoting northward
through this period, latest thinking is the potential for VCTS may
be on the increase from roughly 15-18z or so as convection
potentially spreads northeastward. Activity should be on a
weakening trend, but felt it prudent to add a VCTS with a TEMPO
for -SHRA at DPA, MDW, ORD, and GYY later this morning.
This activity should then peel east of the area early afternoon.
Confidence continues to drop thereafter with potential subsidence
behind this wave tempering afternoon convective chances.
Alternatively, yet another series of waves currently over Colorado
could provide the impetus for additional development. Given these
uncertainties, we'll advertise just VCSH during peak heating, but
TS remains a possibility.
Finally, robust convection is expected to develop across our
region very late Saturday night and into Sunday, some of which
could be strong to severe. Given the extended range, will not make
a mention in the ORD/MDW extended TAFs due to timing
uncertainties, but VCTS or PROB30s for TSRA will likely be
necessary in future TAF issuances.
Carlaw
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 16, 2:23 PM CST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
323 PM CDT Fri Aug 16 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
172030-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
323 PM CDT Fri Aug 16 2019 /423 PM EDT Fri Aug 16 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited hail risk...up to nickle size.
Limited damaging wind risk...up to 50 to 60 mph.
Limited Flooding Risk.
DISCUSSION...
Scattered showers and thunderstorms are possible this afternoon
and evening, with slightly better chances along and south of
Interstate 80. A couple of stronger storms will be possible, with
gusty winds the main threat.
The thunderstorm potential will continue for locations south of
Interstate 80 after midnight. Some of these may be organized and
capable of gusty winds, small hail, and heavy downpours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Elevated Severe Thunderstorm Risk.
Elevated Flooding Risk.
Sunday...
Limited Severe Thunderstorm Risk.
Limited Excessive Heat Risk.
Monday and Tuesday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
Wednesday...
Limited Thunderstorm Risk.
High Swim Risk
DISCUSSION:
Periodic thunderstorms are expected Saturday through early next
week. Strong to severe thunderstorms will be possible, especially
late Saturday night into Sunday. At this time, the main threats
are gusty winds and heavy downpours with localized flooding.
.SPOTTER INFORMATION STATEMENT...
Due to the expected limited nature and coverage of storms,
spotters are not expected to needed this afternoon and tonight
at this time.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east-northeast at 35 mph.
LMZ740>745-172030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
323 PM CDT Fri Aug 16 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday and Sunday...
Limited Severe Thunderstorm Risk.
Monday through Wednesday...
Limited Thunderstorm Risk.
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Aug 16, 8:05 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO IL
905 PM CDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL UTICA 41.34N 89.01W
08/16/2019 E1.00 INCH LA SALLE IL PUBLIC
CORRECTED TIME OF REPORT.
&&Special weather statement, Aug 17, 12:42 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
142 AM CDT Sat Aug 17 2019
ILZ023-INZ001-010-170730-
Kankakee IL-Newton IN-Lake IN-
142 AM CDT Sat Aug 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KANKAKEE...NORTHERN
NEWTON AND SOUTHWESTERN LAKE COUNTIES UNTIL 230 AM CDT...
At 142 AM CDT, Doppler radar was tracking a strong thunderstorm near
Momence, moving east at 35 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Kankakee, Bourbonnais, Bradley, Lowell, Momence, Thayer, Sumava
Resorts, Roselawn, Conrad, Lake Village, Grant Park, Aroma Park,
Hopkins Park, Lake Dalecarlia, Sun River Terrace and Schneider.
Including the following interstate...
I-57 between mile markers 313 and 316.
LAT...LON 4108 8780 4118 8787 4134 8740 4121 8729
4109 8731
TIME...MOT...LOC 0642Z 259DEG 31KT 4115 8775
CarlawSpecial weather statement, Aug 17, 1:00 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
200 AM CDT Sat Aug 17 2019
ILZ022-170745-
Will IL-
200 AM CDT Sat Aug 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILL COUNTY UNTIL 245 AM
CDT...
At 200 AM CDT, Doppler radar was tracking a strong thunderstorm over
Elwood, or near Channahon, moving east at 45 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Joliet, New Lenox, Park Forest, Frankfort, Channahon, Minooka,
Steger, University Park, Peotone, Crete, Manhattan, Monee, Beecher,
Elwood, Symerton and Preston Heights.
Including the following interstates...
I-55 between mile markers 240 and 250.
I-57 between mile markers 325 and 338.
I-80 between mile markers 124 and 127.
This includes... Channahon State Park, Chicagoland Speedway...Route
66 Raceway, Governors State University, and Will County Fairgrounds.
LAT...LON 4130 8759 4129 8799 4134 8825 4149 8824
4149 8779 4147 8779 4147 8760 4136 8757
TIME...MOT...LOC 0700Z 272DEG 39KT 4140 8814
CarlawSpecial weather statement, Aug 17, 1:09 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
209 AM CDT Sat Aug 17 2019
INZ001-002-011-170800-
Porter IN-Jasper IN-Lake IN-
209 AM CDT Sat Aug 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PORTER...SOUTHERN LAKE
AND NORTHERN JASPER COUNTIES UNTIL 300 AM CDT...
At 209 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lowell, moving east at 40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Valparaiso, Lowell, De Motte, Hebron, Boone Grove, Dunns Bridge,
Malden, Lakes Of The Four Seasons, Winfield, Kouts, Kvpz, Lake
Dalecarlia and Schneider.
Including the following interstate...
Indiana I-65 between mile markers 262 and 244.
This includes... Porter County Fairgrounds.
LAT...LON 4121 8693 4120 8727 4122 8728 4118 8733
4117 8742 4129 8751 4150 8693
TIME...MOT...LOC 0709Z 253DEG 34KT 4125 8739
Carlaw